Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Albany, NY

May 18, 2017Columbia County, Greene County, New York

NWS Albany, NY issued this special weather statement at May 18, 2017, 8:21 PM EDT for Columbia County, Greene County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 8:21 PM EDT (00:21 UTC)
Expired
May 18, 2017, 8:45 PM EDT
In force
24 min
Issued by
NWS Albany, NY

Counties Columbia County, NY, Greene County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS81 KALY 190021
SPSALY

Special Weather Statement
National Weather Service Albany NY
821 PM EDT THU MAY 18 2017

MAZ001-025-NYZ053-054-058>061-190045-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Western Greene-Eastern
Rensselaer-
821 PM EDT THU MAY 18 2017

...Gusty winds to Move Through Over the Next Half Hour...

At 818 PM EDT, radar indicated a gust front advancing ahead of a 
line of thunderstorms over the Capital Region.  Wind gusts up to 50 
mph are possible as this gust front moves across parts of the 
eastern Catskills, mid-Hudson Valley, Taconics and Berkshires.

These gusty winds will be near...

Stephentown around 825 PM EDT.
New Lebanon, Valatie, Athens, Kinderhook and Hancock around 830 PM 
EDT.
Hudson and Lorenz Park around 835 PM EDT.
Chatham, Claverack and Claverack-Red Mills around 840 PM EDT. 
Pittsfield, Catskill, Lenox, Austerlitz and Philmont around 845 PM 
EDT. 

Other locations impacted by these showers include Rossman, Rayville,
Otter Hook, Riders Mills, Sunside, Climax, Brick Tavern, Harlemville,
Cairo Junction and The Center At Lenox.

LAT...LON 4220 7365 4222 7415 4240 7425 4244 7387
      4246 7381 4246 7378 4247 7379 4263 7340
      4242 7313
TIME...MOT...LOC 0018Z 308DEG 26KT 4255 7347 4241 7382 4237 7415 

$$

Frugis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at May 18, 7:40 PM EDT, 41 minutes earlier.

Area forecast discussion, May 18, 7:40 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Albany NY
740 PM EDT Thu May 18 2017

.SYNOPSIS...
A line of strong to severe thunderstorms will continue to push
eastward across much of the region, exiting western New England by
around midnight. The storms developed well ahead of a cold front
approaching from the upper Great Lakes. The cold front will push
through on Friday, ushering in drier, cooler and breezy conditions.
Sunny and more seasonable conditions are expected on Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Severe Thunderstorm Watch remains in effect through 11 pm for
the Western Adirondacks, Mohawk Valley, Lake George Saratoga
Region, Capital District, Schoharie Valley, and Southern
Vermont...

As of 740 PM EDT, Showers and thunderstorms have consolidated
along a line extending from around Glens Falls south and west to
just about the Capital District through Schoharie county. Most
of the discrete cells have congealed into this line. Earlier
most of the severe reports were large hail quarter to half-
dollar size, but the event is transitioning to more of a wind
event, as there are several mini-bows and linear structures.
Convection will continue to push eastward across the southeast
half of the region through late evening.

The severe threat should start to diminish later this evening
as instability wanes, so the current Severe Thunderstorm Watch
should not need to be expanded to areas south and east of the
Capital District, including the Berkshires and Litchfield Hills
although showers and storms will move through.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Cold front will be tracking through the forecast area on Friday
from northwest to southeast. However, it will have little
moisture to work with, so have included just slight chance PoPs.
NAM forecast soundings suggest modest instability developing
south of the Capital District, but due to limited moisture have
not included TS in the forecast. Could be a sneaky warm day for
areas south of the Capital District where the front will not
pass until later in the day, as 850 mb temps are still in the
low teens by midday. From the Capital District northward, temps
may actually fall in the afternoon as cold air advection
develops. It will be a good airmass change as Canadian high
pressure noses in late Friday into Friday night. 850 mb temps
drop to around 5C. With mostly clear skies, lows will be back
toward seasonal normals. A quiet, clear day is expected Saturday
under high pressure with highs near seasonal values. Clouds may
increase slightly late Saturday night ahead of the next system,
but dry weather is expected.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The period starts out on Sunday with high pressure retreating off
the New England coast, so the day will start out cool and dry.
However, clouds will increase through the day, as a frontal system
approaches from the Great Lakes and Ohio Valley regions. A southerly
flow should allow for temperatures to reach the upper 60s to lower
70s. Will mention slight to low chance pops north and west of the
Capital District late in the day.

Rain chances will then gradually increase Sunday night into Monday
morning ahead of the system's cold front. Models indicating fairly
good forcing so will mention likely pops. Due to some weak elevated
instability forecast, will continue mention of isolated thunder
during the day Monday. Rainfall could exceed a half inch, but too
early to pinpoint exact amounts. There are some timing differences
when rain ends, with the GFS slower than the ECMWF which would also
have implications for rainfall amounts.

A small ridge of high pressure will then build in Monday night, with
drying conditions. Dry weather should persist into Tuesday, but will
mention just a slight chance of showers due to an approaching upper
level low.

Then, there are significant timing/placement differences with a deep
upper low which will potentially become cut-off approaching from the
Midwest/South. This system looks to potentially move across our
region starting as early as Tuesday night, but more likely Wednesday
into Thursday. The ECMWF is showing a deeper and slower cut-off
upper low, which would delay rain until Thursday. However, the GFS
is more progressive with more rain for Wednesday than Thursday. Will
broadbrush high chance pops during this time for now, with plenty of
time to sort out details. Temperatures will depend on when rainfall
occurs, but look to generally be near normal through much of the
period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A broken line of strong to severe thunderstorms will continue to
move from northwest to southeast across the area through around
04Z. Storms moving through KGFL as of 2330Z, and will move
through KALB between 00Z-02Z, KPSF between 01Z-03Z, and KPOU
between 02Z-04Z. Wind gusts of 30-40 kt along with reduction to
MVFR or IFR will occur with the thunderstorms. Chances for
thunderstorms will decrease after midnight, with still a few
showers possible along the cold front as it moves through.

VFR conditions will prevail on Friday, with varying cloud
coverage behind the cold front. Skies will tend to clear later
in the day as drier air works in.

Winds this evening will be west-southwest around 10-15 kt with
gusts around 20 kt, decreasing to 5-10 kt overnight. Winds
Friday will shift to the northwest behind the cold front and
increase to 10-15 kt with gusts to 25 kt.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: High Operational Impact. Likely SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Gusty southwest winds and low RH values of 25 to 35 percent will
continue early this afternoon under a hot airmass. Scattered
showers and thunderstorms are expected to develop this afternoon
into the evening; however, not all areas will receive rain and
heavy rainfall is not expected. Cooler and relatively moister
conditions will be in place on Friday as a cold front passes and
high pressure tries to build in. Somewhat breezy conditions will
develop once again with west-northwesterly gusts of 25 to 30 mph
possible. It will be cooler still and drier on Saturday with
light winds under high pressure.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected this afternoon
into this evening. Basin average amounts are expected to be a
half inch or less. Aside from a few isolated showers Friday, dry
weather is expected through Saturday and Sunday. The next chance
of widespread rainfall is expected Sunday night into Monday.

&&

.CLIMATE...
Near-record heat occurred once again today:

Today's highs as of 4 pm, (record highs in parenthesis):
Albany 94* (94 in 1962)
Glens Falls** 92 (89 in 1962)
Poughkeepsie 93 (96 in 1962)

**Record set today
*Record tied today

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson/JPV
NEAR TERM...Thompson/JPV
SHORT TERM...Thompson
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
CLIMATE...Thompson
Hazardous weather outlook, May 18, 3:52 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
352 PM EDT Thu May 18 2017

NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
352 PM EDT Thu May 18 2017

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Lake George Saratoga Region, Mohawk Valley, Schoharie
Valley, Capital District and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
352 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and in New York east central and southeastern
Catskills, mid Hudson Valley and central and southern Taconics.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this evening well
ahead of a cold front approaching from the upper Great Lakes. There
is a Marginal Risk a few of the storms may become severe, with the
potential to produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 8:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 NE QUEENSBURY         43.37N  73.66W
05/18/2017                   WARREN             NY   TRAINED SPOTTER

            TREE DOWN ON HOUSE

&&

EVENT NUMBER ALY1703781

SND
Local storm report, May 18, 8:16 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 WNW WALLINS CORNERS   42.98N  74.19W
05/18/2017                   MONTGOMERY         NY   FACEBOOK

            TREE DOWN ON TRAILER

&&

EVENT NUMBER ALY1703782

SND
Local storm report, May 18, 8:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
817 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     2 NNE SARATOGA SPRINGS  43.09N  73.77W
05/18/2017                   SARATOGA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1703783

SND
Local storm report, May 18, 8:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
818 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 SE KRINGSBUSH         43.00N  74.62W
05/18/2017  M1.50 INCH       MONTGOMERY         NY   PUBLIC

0602 PM     HAIL             BLEECKER                43.12N  74.37W
05/18/2017  M1.00 INCH       FULTON             NY   PUBLIC

0607 PM     HAIL             MAYFIELD                43.10N  74.27W
05/18/2017  M0.88 INCH       FULTON             NY   FACEBOOK

0608 PM     HAIL             1 W VAIL MILLS          43.05N  74.24W
05/18/2017  M1.00 INCH       FULTON             NY   PUBLIC

0618 PM     HAIL             1 NW RICEVILLE          43.10N  74.30W
05/18/2017  M1.25 INCH       FULTON             NY   TRAINED SPOTTER

0633 PM     HAIL             1 WSW EAGLE BAY         43.76N  74.84W
05/18/2017  M0.88 INCH       HERKIMER           NY   PUBLIC

0709 PM     HAIL             INDIAN LAKE             43.79N  74.27W
05/18/2017  M1.50 INCH       HAMILTON           NY   PUBLIC

0711 PM     HAIL             INDIAN LAKE             43.78N  74.27W
05/18/2017  M1.00 INCH       HAMILTON           NY   TRAINED SPOTTER

0730 PM     TSTM WND DMG     QUEENSBURY              43.36N  73.67W
05/18/2017                   WARREN             NY   PUBLIC

            TREES AND POWERLINES DOWN ALONG BAY ROAD

0730 PM     TSTM WND DMG     1 SSE ONEIDA CORNERS    43.35N  73.62W
05/18/2017                   WARREN             NY   TRAINED SPOTTER

            TREES AND WIRES DOWN BLOCKING RIDGE ROAD

0730 PM     TSTM WND DMG     1 NNE ONEIDA CORNERS    43.39N  73.62W
05/18/2017                   WARREN             NY   TRAINED SPOTTER

            TREE DOWN ON CAR

0730 PM     TSTM WND DMG     1 NE QUEENSBURY         43.37N  73.66W
05/18/2017                   WARREN             NY   TRAINED SPOTTER

            TREE DOWN ON HOUSE

0732 PM     TSTM WND DMG     1 WSW SOUTH AMSTERDAM   42.93N  74.21W
05/18/2017                   MONTGOMERY         NY   FACEBOOK

            TREE DOWN BLOCKING ROAD INTERSECTION OF VERBRASKA RD
            AND ROUTE 5S

0735 PM     TSTM WND DMG     1 WNW WALLINS CORNERS   42.98N  74.19W
05/18/2017                   MONTGOMERY         NY   FACEBOOK

            TREE DOWN ON TRAILER

0737 PM     TSTM WND DMG     EAST GALWAY             43.07N  73.99W
05/18/2017                   SARATOGA           NY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0752 PM     TSTM WND DMG     SARATOGA SPRINGS        43.07N  73.78W
05/18/2017                   SARATOGA           NY   PUBLIC

            LARGE TREE LIMBS DOWN

0752 PM     TSTM WND DMG     1 ENE FLAGLER CORNERS   42.86N  73.77W
05/18/2017                   SARATOGA           NY   TRAINED SPOTTER

            TREE LIMBS DOWN ON ROUTE 9

0754 PM     TSTM WND DMG     2 NNE SARATOGA SPRINGS  43.09N  73.77W
05/18/2017                   SARATOGA           NY   TRAINED SPOTTER

0756 PM     TSTM WND DMG     1 NNE NISKAYUNA         42.83N  73.89W
05/18/2017                   SCHENECTADY        NY   TWITTER

            TREES AND WIRES DOWN JUST WEST OF BALLTOWN ROAD

&&

EVENT NUMBER ALY1703765 ALY1703767 ALY1703766 ALY1703769 ALY1703768
ALY1703770 ALY1703771 ALY1703773 ALY1703772 ALY1703774 ALY1703775
ALY1703781 ALY1703778 ALY1703782 ALY1703776 ALY1703777 ALY1703779
ALY1703783 ALY1703780

SND
Local storm report, May 18, 8:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
821 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     1 N SARATOGA LAKE       43.05N  73.73W
05/18/2017                   SARATOGA           NY   FACEBOOK

            TREES DOWN BETWEEN LAKE LONELY AND SARATOGA LAKE

&&

EVENT NUMBER ALY1703784

SND
Special weather statement, May 18, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
821 PM EDT THU MAY 18 2017

MAZ001-025-NYZ053-054-058>061-190045-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Western Greene-Eastern
Rensselaer-
821 PM EDT THU MAY 18 2017

...Gusty winds to Move Through Over the Next Half Hour...

At 818 PM EDT, radar indicated a gust front advancing ahead of a
line of thunderstorms over the Capital Region.  Wind gusts up to 50
mph are possible as this gust front moves across parts of the
eastern Catskills, mid-Hudson Valley, Taconics and Berkshires.

These gusty winds will be near...

Stephentown around 825 PM EDT.
New Lebanon, Valatie, Athens, Kinderhook and Hancock around 830 PM
EDT.
Hudson and Lorenz Park around 835 PM EDT.
Chatham, Claverack and Claverack-Red Mills around 840 PM EDT.
Pittsfield, Catskill, Lenox, Austerlitz and Philmont around 845 PM
EDT.

Other locations impacted by these showers include Rossman, Rayville,
Otter Hook, Riders Mills, Sunside, Climax, Brick Tavern, Harlemville,
Cairo Junction and The Center At Lenox.

LAT...LON 4220 7365 4222 7415 4240 7425 4244 7387
      4246 7381 4246 7378 4247 7379 4263 7340
      4242 7313
TIME...MOT...LOC 0018Z 308DEG 26KT 4255 7347 4241 7382 4237 7415

Frugis

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:09 PM EDTSpecial Weather StatementALYGreene36 min
May 18, 8:10 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington65 min
May 18, 8:33 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer42 min
May 18, 9:03 PM EDTSpecial Weather StatementALYRensselaer27 min
May 18, 9:38 PM EDTSpecial Weather StatementALYColumbia, Greene, Ulster52 min
May 18, 11:48 PM EDTSevere Thunderstorm WarningALYDutchess57 min
May 18, 10:26 PM EDTSpecial Weather StatementALYBerkshire34 min
May 18, 11:42 PM EDTSpecial Weather StatementALY33 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.